Stories
More Than 70 People Overdosed in New Haven Park
Next Post

Press {{ keys }} + D to make this page bookmarked.

Close
Photo: Arnold Gold

More Than 70 People Overdosed in New Haven Park

831

NEW HAVEN, CONNECTICUT — August 16, 2018

The police have at least 76 people overdosed on what’s believed to have been synthetic marijuana at or near a Connecticut city park

Most of them happened on the New Haven Green throughout the day on Wednesday. New Haven Green is a large park and recreation area in downtown New Haven to the south and west of the Ivy League Yale University.

According to the Lt. Ernest Jones' Register, who is an emergency medical technician for the New Haven Fire Department, he's never seen anything like this.

“This was a particularly odd, rare occasion where (there was) call after call for a man down, obviously with symptoms of some kind of overdose, and at the time of getting that patient packaged and transported to the hospital, we’d see another immediately fall down, right there,” Jones said. “At that point, we’d go help that patient, and while helping that patient, another person went down. So it became a domino effect.”

Rick Fontana, director of the city’s Office of Emergency Operations, said the patients had symptoms of increased heart rates, decreased respiratory rates and a lot of vomiting. Some people were unconscious, others were semi-conscious.

“A multitude of signs and symptoms ranging from vomiting, hallucinating, high blood pressure, shallow breathing, semi-conscious and unconscious states,” he said.

Fontana said the city's 911 center started receiving calls just after 8 a.m.

"Two individuals had life-threatening symptoms, and the others had non-life-threatening symptoms," he said.

The patients were taken to Yale-New Haven Hospital and St. Raphael's Hospital. The Office of Emergency Management in New Haven said it is still fielding calls and the number of victims could increase. They say no deaths have been reported so far, but at least six victims were near death.

Some individuals who were released from the hospital needed to be treated a second time for an additional apparent overdose, Fontana said. Naloxone, an antidote for narcotic overdoses, was administered to some victims but didn’t appear to be effective.

Authorities have been continuing treating and sometimes transporting six or seven people at one time and the actions of first responders have been "lifesaving."

"We hope this is coming to an end, but it's too early to tell."

“Do not come down to the Green and purchase this K2,” city Police Chief Anthony Campbell said. “It is taking people out very quickly, people having respiratory failure. Don’t put your life in harm.”

"Testing done today in New York by the federal Drug Enforcement Agency confirms that samples of the substance that caused today's overdose cases on the New Haven Green are K-2, a potent, synthetic drug that induces marijuana-like effects," said Director of Communications for New Haven, Laurence Grotheer. "DEA testing revealed no additives to the K-2 samples."

According to the Centers for Disease Control and Prevention report, on average, two people die of a drug overdose every day in Connecticut. The state has surpassed the national death rate for drug and opioid overdoses since 2013.

 “People are self-medicating for several different reasons and every agency — police, fire, medical, hospitals — all are strained at this time. This is a problem that’s not going away,” New Haven Fire Chief John Alston Jr. said.

QVHD also released the following signs of an overdose:

  • The person will not wake up
  • Blue lips or fingernails
  • Clammy, cool skin
  • Shallow, slow breathing
  • Seizures or convulsions

No response to knuckles being rubbed hard on the breastbone

After the mass-overdose incident police announced they arrested 37-year-old Felix Melendez, who was out on parole prior to his arrest, according to the Register; he’s believed to be connected to at least some of the overdoses in the park.

According to the others media reports, three arrests have been made. The identities of those people weren't immediately released. The investigation is ongoing.

This isn't the first time the city has seen such cases. A New Haven man Emeth Soloman, 43 pleaded guilty to charges in connection with overdoses of more than a dozen people in June 2016. That time three people who overdosed died after taking cocaine that had been laced with fentanyl, over a dozen others were hospitalized.

Soloman was sentenced to up to 20 years in prison in January 2017.

Connecticut Gov. Dannel Malloy released a statement Wednesday highlighting the "very real and serious threat that illicit street drugs pose to the health of individuals":

The substance behind these overdoses is highly dangerous and must be avoided. The state Department of Public Health and the Department of Mental Health and Addiction Services have been assisting New Haven officials throughout the day. I have spoken with Mayor Harp and assured her that the state remains committed and ready to assist their response efforts wherever needed.

New Haven, Connecticut, Mayor Toni Harp's statement said:

Today New Haven was on the front lines of a coast-to-coast struggle to combat the public health menace of illicit distribution and use of what appear to be tainted street drugs... I'm extremely grateful for the timely and effective work of first responders who helped revive, transport, and save these victims. I'm also grateful to the state Department of Public Health for its quick response to our request for additional doses of Narcan, the antidote administered to several of those afflicted.

Synthetic marijuana is plant material sprayed with chemicals that mimic the high from real marijuana, has been blamed for overdoses across the country. But at this point, authorities suspect most likely synthetic cannabinoids were laced with other substances in the New Haven cases, the Hestia Complex. K2 can result in seizures, psychosis and even death.

Author: USA Really